Has anyone taken Methotrexate? My Dr. wants me to start taking that with my Prednisone to help me wean off the prednisone. Was originally 60 in December, and then finally down to 20 month ago, but back up to 40 as all my symptoms. Had biopsy, positive for GMC. Reading all side effects and thinking I don't want to go on this drug. I think side effects of Prednisone is not nearly as bad as this drug!! I am just so scared, as do not do well with drugs, and have so many allergic allergies to antibiotics and drugs. This drug sounds really scary, even pharmacy said really read side effects before you decide to take it. Plus only have one kidney. Says bad on liver, etc. Would love feed back. Live in NJ but going to doctors in Phila., Pa. But you guys in UK are so much more knowledgeable abut GCA I love this site. Any feed back you give me would be greatly appreciated. So sick for 4 weeks with sever diarrhea had in 4 days, ultra sound, Cat Scan and MRI all came back fine, stool tests, etc. Not sure I if is Prednisone or what. Since Dec. and now have to take Blood Pressure medicine and now they think may have diabetis.

10 Replies

  • I am 76 and have GCA. Like you, I was scared by Methotrexate but, because two consultants strongly recommended it, I did start it 6 weeks ago. So far no ill effects but not beneficial ones either. But I was told that it might take 3 months before I had any benefit. I was keen to reduce the steroids which have a bad effect on me. I am now down to 25mg a day from 40 mg. The pain my head has never entirely disappeared

    I am not sure if this is any use to you but I do understand your hesitation.

  • Thank you

  • Oh poor old you. You are having a tough time. I've been on MTX for 18 months and have to say it's been beneficial. I lost a lot of hair initially but it seems to have grown back. I take it orally and it gives me diarrhoea later in the day. It also reduces skin immunity so I have more warts which I hate. The blood tests are a bore - every month- and if they are off then I have to keep stopping and starting my MTX. All sounds a bit grim and the bowel side effects can be avoided if you have MTX by self injection.

    But- I have steadily reduced my pred with no flares month after month. A couple of months ago I stopped my MTX to see if it was really doing anything and I have slowly had all my PMR symptoms return. Duh! So I'm back on it again. It's just like the pred- a love/hate relationship but it definitely keeps me well and overall is worth it for me (just).

    At the national Vasculitis symposium last well Prof Morgan said she is having very good results with low dose ale flummoxed. Might try that later.

    Good luck. You can always suck it and see. Xx

  • Low dose leflunomide!

  • Really think I might like to wait a little longer before trying this drug.

  • Cassey, I, too, have only one kidney and I can so understand your worries about taking Methotrexate. It can affect the liver and, no doubt the kidneys as well, so regular monitoring via blood tests is needed. I was lucky in that I was able to reduce my steroid dose from my starting dose of 40mgs down to the lower doses without the need for any such steroid-sparing drugs such as MTX.

    However, if you were only diagnosed in December and have reduced your steroids from 60mg to 20mg in just 3 months, that is quite a fast reduction, hence your flare and the need to increase back to 40mg. You should have spent at least 4-6 weeks on your starting dose of 60mg and then only tried reducing to perhaps 50mg and remaining there for a few weeks before the next reduction.

    With regard to the bowel problem, have you been prescribed one of the stomach protector drugs alongside the steroids? I ask because these drugs (Omeprazole and Lansoprazole) had a very bad effect on my bowel and were stopped almost as soon as they were started. You say you have also recently started taking pills for high blood pressure - some blood pressure medication has also had the same effect on me.

    If you are someone at risk of diabetes from the steroids, then it will help if you avoid as much sugar and as many refined carbs and processed foods as possible, switching to wholewheat/wholegrain pasta, rice etc. Many refined carbs simply turn to sugar in our bodies, so best avoided especially whilst on steroids.

    If it was me, in view of your sole kidney, I would be asking for referral to a renal consultant before embarking on MTX or any other DMARDS. Meanwhile, slowly slowly is the approach to use when reducing the steroid dose.

  • thank you, I think you may have hit it on the nail. I just looked up when I started the blood pressure medicine which was round mid Feb. and that wa when my problems seemed to start with the diarrhea. That would be something if that is what is causing it, after all the diagnostic tests, with dye, etc. Plus they put me on Nexuim I think it was called and that was one of the side effects, so stopped that in about a week or too. Now take Zantac over he counter for my stomach. I think sometimes these doctors just push the meds because they don't know what to do. I know it can effect your liver and even cause cancer, plus I already got rosacea and sun problems not from light which that causes to and also lowers you immune system as well

  • I do have a renal doctor and guess I should ask him too, and was going to call my family doctor and see what he thinks. I really in my heart think I should wait a bit longer to see if the 40 mg now for a bit helps. So far all my arteries are down and jaw pain gone.

  • There is no real conclusive evidence that mtx helps reduce pred, it works for some people but there is always the question "Did they have LORA (late onset RA) instead/too?". It has been said in the past it should be considered for patients who have difficulty reducing - and that means after a few failures not immediately. To have started at 60mg and to be expected to be at 20mg after only 4 or 5 months is an incredibly fast reduction - see this paper

    "Bristol paper (this is a paper by the Bristol group which is aimed at GPs to help them diagnose and treat PMR and GCA more confidently and using a scheme that results in fewer flares due to reducing the pred dose too fast or too far, which is the primary cause of flares)."

    I know 2 people who were put on mtx to "help" reduce their pred dose - both initially with PMR. Both reduced their dose well - and both had major flares and were back to the start. One developed GCA.

    On the forums here in the UK a lot of people who have had difficulty reducing using their doctors' reduction plans have found they are able to reduce successfully using one of the very slow reduction plans which are in circulation. The US has had papers/literature saying reductions should never be more than 10% of the current dose - even at 60mg that is only 6mg, 4mg at 40mg and most reductions are in 10mg steps.

    My choice would be to try reducing in much smaller steps first - and my "Dead slow and nearly stop" reduction plan is being studied by a research group. It and others are already being used by rheumatologists. If that doesn't work - adding in another set of side effects seems more reasonable to me.

  • Thanks so much for your information. I totally agree, I think if they took me down slower it would have worked and would much rather do that, then put more side effects in to my systems. I don't do well with medications and am allergic to most antibiotics. I don't want this new doctor to get made at me, but even saw on her report she had a couple things wrong, such as I still had jaw pain, which I don't which is really important. I think if I just stayed on the 30 longer than 3 weeks like maybe 6 then go to 25 and eventually just go to 20. Am glad at least not on the 60. Again, thank you such much!

You may also like...